Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Dodge City, KS

May 11, 2002Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2002, 7:24 PM CDT for Comanche County, Kansas. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 7:24 PM CDT (00:24 UTC)
Expired
May 11, 2002, 8:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 83 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:37 PM CDTHail 1.75Protection, KS
May 11, 8:05 PM CDTHail 0.88Coldwater, KS
May 11, 8:05 PM CDTHail 1Coldwater, KS
May 11, 8:10 PM CDTTornado F0Buttermilk, KSThis tornado did not hit anything to give it a rating other than zero.
May 11, 8:20 PM CDTThunderstorm Wind 78 EColdwater, KSSix inch diameter tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120024
SVRDDC
KSC033-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 723 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTH OF LAKE COLDWATER...OR ABOUT 3 MILES
  SOUTH OF COLDWATER...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  WILMORE AT 740 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3736 9952 3700 9953 3701 9902 3737 9901

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:28 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 11, 3:28 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT SAT MAY 11 2002

DAYS 1-2...

THIS AFTERNOONS WATER VAPOR LOOP SHOWS A JET MAX MIGRATING
NORTHEAST OVER THE WESTERN HIGH PLAINS. AREA WIND PROFILERS ALSO
SUPPORT THIS AS WELL. COLD FRONT STARTING TO LIGHT UP PER RADAR AND
VIS SAT DATA. SFC OBS SHOW BEST LOW-LEVEL MOISTURE FROM THE EASTERN
TEXAS PANHANDLE TO THE FAR EASTERN CWA. AS THE REST OF THE AFTERNOON
PASSES AND COLD FRONT CONTINUES TO SLIDE SOUTH, THE CHANCE FOR
CONVECTION EXISTS. THE BEST CHANCES FOR WIDESPREAD CONVECTION WILL
BE OVER THE EASTERN CWA TONIGHT. WITH THIS IN MIND, WILL KEEP POP
GRADIENT GOING FROM PREVIOUS SHIFT.

FOR SUNDAY...MID/UPPER TROP VORT THATS OVER AZ THIS AFTERNOON WILL
MOVE EAST TONIGHT INTO SUNDAY. BEST MID-LEVEL LAPSE RATES WILL BE
JUST TO OUR SOUTH DURING THE DAY. HOWEVER, THERE WILL BE SOME
MID/UPPER MOISTURE AVAILABLE FOR SHOWERS. THEREFORE, WILL SHOTGUN A
CHANCE POP FOR ALL CWA. WITH CAA AND PLENTIFUL CLOUD OVERHEAD, HIGHS
WILL RANGE FROM THE LOWER 50S NORTH TO THE LOWER 60S FAR SOUTHEAST.

FOR MONDAY...WITH UPPER VORT TO OUR SOUTHEAST, CWA WILL BE UNDER
DOWNWARD MOTION. UPSHOT IS THAT SUNNY SKIES SHOULD PREVAIL. WILL
PLAN TO GO ABOVE CURRENT MAV NUMBERS FOR HIGHS. PCPN NIL THIS PERIOD.

DAYS 3-7...

THE CURRENT EXTENDED LOOKED ON TRACK...FROM WHAT I HAVE BEEN ABLE TO
STUDY. ANALYSIS WAS SHORTENED TODAY DUE TO SEVERE POTENTIAL. TODAY/S
RUN OF THE AVN AND YESTERDAY/S ECMWF ARE SIMILAR THROUGH ABOUT
15/12Z TIME FRAME, THEN THE AVN SPEEDS UP THE EASTWARD MOVEMENT OF
THE UPPER LOW OVER MONTANA, WHILE ECMWF DIGS AND MOVES THIS LOW
PRESSURE CENTER AT SLOWER PACE, AND THUS DIGS A LARGER SCALE TROUGH
THROUGH THE MOUNTAIN STATES. WITH THIS IN MIND, WILL KEEP A CHANCE
FOR THUNDERSTORMS IN THURSDAY AND FRIDAY PERIODS, BUT NOT IN NEWLY
INTRODUCED SATURDAY PERIOD. AHEAD OF APPROACHING UPPER SYSTEM, HIGH
TEMPS COULD GET PRETTY TOASTY WED AND THUR, AND CURRENT FORECAST
REFLECTS THIS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   44  52  38  74 /  70  30   0   0
GCK   45  57  41  77 /  50  30   0   0
EHA   44  55  40  80 /  30  30   0   0
LBL   45  57  41  77 /  50  30   0   0
HYS   44  52  38  74 /  70  30   0   0
P28   47  59  42  75 /  70  30   0   0

.DDC...NONE.

16/12

In the hours before

Local storm report, May 11, 1:36 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
136 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 AM    16 ESE ULYSSES            KS   .75 INCH HAIL
05/11/02   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT

0130 AM    16 N SUBLETTE             KS   1.00 INCH HAIL
05/11/02   HASKELL                        REPORTED BY PUBLIC

0140 AM    12 S GARDEN CITY          KS   .88 INCH HAIL
05/11/02   FINNEY                         REPORTED BY CO-OP
                                          OBSERVERS

TSB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:52 PM CDTSevere Thunderstorm WarningDDCClark53 min
May 11, 7:53 PM CDTSevere Thunderstorm WarningDDCMeade52 min
May 11, 7:58 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
May 11, 8:11 PM CDTSevere Thunderstorm WarningDDCComanche49 min
May 11, 8:14 PM CDTTornado WarningDDCBarber, Comanche46 min
May 11, 8:28 PM CDTSevere Thunderstorm WarningDDCMeade32 min
May 11, 8:43 PM CDTSevere Thunderstorm WarningDDCMeade, Seward47 min
May 11, 8:44 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
May 11, 8:47 PM CDTSevere Thunderstorm WarningDDCClark43 min
May 11, 8:55 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche65 min
May 11, 9:31 PM CDTSevere Thunderstorm WarningDDCMeade44 min
May 11, 9:43 PM CDTSevere Thunderstorm WarningDDCKiowa47 min
May 11, 10:07 PM CDTSevere Thunderstorm WarningDDCClark38 min
May 11, 10:53 PM CDTSevere Thunderstorm WarningDDCBarber37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.